Alert archive / New Mexico / Wind Advisories in 2023

Wind Advisory 28, NWS El Paso, TX

October 11, 2023Otero County, New Mexico

NWS El Paso, TX issued this wind advisory at Oct 11, 2023, 1:12 PM MDT for Otero County, New Mexico. It took effect at Oct 12, 2023, 3:00 PM MDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 11, 2023, 1:12 PM MDT (19:12 UTC)
In effect from
Oct 12, 2023, 3:00 PM MDT
Expired
Oct 12, 2023, 8:00 PM MDT
In force
5 hr
Issued by
NWS El Paso, TX

County Otero County, NM

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2023-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2023-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2836 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Oct 11, 12:00 PM MDT, 1 hour 12 minutes earlier.

Area forecast discussion, Oct 11, 12:00 PM MDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1200 PM MDT Wed Oct 11 2023

...New AVIATION...

.SYNOPSIS...
Issued at 220 AM MDT Wed Oct 11 2023

Breezy to windy conditions today and Thursday as a storm system
crosses the central Rockies. Winds up to 40 mph are expected for
much of the area, with stronger gusts across eastern Otero County
overnight. Warm weather today will be followed by a brief cool
down on Friday. Dry, warm, and quiet weather expected this
weekend.

&&

.DISCUSSION...
Issued at 220 AM MDT Wed Oct 11 2023

Jet streak aloft over the central Rockies will be the focus today
and tomorrow, resulting in breezy to windy conditions across
southern New Mexico and far west Texas. 90-knot jet streak will
set up over northern New Mexico today, generating strong lee side
cyclogenesis at the surface of eastern Colorado. 985mb surface
low and associated trough will extend south into New Mexico and
west Texas this afternoon, promoting strong boundary layer mixing
and thus breezy conditions this afternoon. Sustained winds
generally 15 to 25 mph can be expected this evening across much of
the lowland zones, with stronger winds likely over the mountains.
WSW flow and clear skies will also promote efficient warming
today, with lowland highs in the upper 80s to 90 degrees.

Tonight, mountain wave formation over the Sacramento/Guadalupe
chain will keep winds rather strong well into Thursday morning.
These look to be the strongest winds of this event, from midnight
through Thursday afternoon. Potent mountain wave activity will
allow stronger winds aloft to reach the surface early Thursday
morning, despite soundings depicting a stable inversion layer.
Hi-res models are suggesting winds in excess of 50 mph reaching
the surface along the east slopes of the Sacramento Mountains
overnight, with potentially damaging gusts. This primarily affects
locations such as Mayhill, Weed, and Pinon in eastern Otero
County. A Wind Advisory is in effect for those areas tonight.

Breezy west flow continues on Thursday, with temperatures closer
to seasonal averages (lowland highs in the lower-to-mid 80s) as
the jet ejects into the Midwest.

Much quieter weather this weekend with zonal flow promoting dry
and warm conditions. Cool air intrusion behind the current storm
system doesn't look to make much of a westward push into the area.
Thus, mild weather on Friday followed by a steady warmup. High
pressure aloft off the Baja coast will divert the mid-latitude
storm track further north next week, keeping our region dry and
warm through the foreseeable future. No notable cold fronts to
mention either, which is unusual for this time of year.

&&

.AVIATION...
(18Z TAFS)
Issued at 1154 AM MDT Wed Oct 11 2023

Dry conditions over the region will help to keep skies SKC through
the period with no CIGs and no VSBY restrictions. Winds will be
the concern as a low pressure system moves across the Great Basin
toward the Central Rockies today. A 90-knot jet streak aloft over
northern NM, along with tight pressure gradients and a surface
trough to our east will result in stronger winds. Breezy winds at
local terminals this afternoon, generally 230-260 at 10 to 20
knots. Peak gusts around 30 knots this evening. Mountain waves
likely over Sacramento/Black Range tonight, with strong winds
along east slopes.

&&

.FIRE WEATHER...
Issued at 220 AM MDT Wed Oct 11 2023

Elevated fire danger today and tomorrow as a storm system over the
central Rockies causes windy conditions this afternoon through
Thursday. West winds 20 to 30 mph after noon today, leading to
Excellent smoke ventilation. Min RH 20-30% due to dry weather and
above normal temperatures. Mountain wave activity over the
Sacramento/Guadalupe Mtns overnight, with continued gusts along
east slopes.

Lighter winds Friday through the rest of the period, with winds
shifting back to the southeast over the weekend leading to Poor
smoke ventilation. Temperatures will remain at or above average
for mid October with no precipitation or sudden wind shifts
forecasted over the next seven days.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  91  64  87  58 /   0   0   0   0
Sierra Blanca            83  56  81  52 /   0   0   0   0
Las Cruces               87  56  81  50 /   0   0   0   0
Alamogordo               84  57  81  48 /   0   0   0   0
Cloudcroft               61  43  57  34 /   0   0   0   0
Truth or Consequences    85  53  81  46 /   0   0   0   0
Silver City              77  50  71  45 /   0   0   0   0
Deming                   89  55  82  48 /   0   0   0   0
Lordsburg                86  53  80  49 /   0   0   0   0
West El Paso Metro       88  62  85  57 /   0   0   0   0
Dell City                88  58  84  52 /   0   0   0   0
Fort Hancock             90  58  87  56 /   0   0   0   0
Loma Linda               80  57  77  52 /   0   0   0   0
Fabens                   89  60  87  56 /   0   0   0   0
Santa Teresa             86  58  82  52 /   0   0   0   0
White Sands HQ           87  60  82  54 /   0   0   0   0
Jornada Range            85  55  81  47 /   0   0   0   0
Hatch                    87  56  83  47 /   0   0   0   0
Columbus                 87  59  83  53 /   0   0   0   0
Orogrande                84  54  80  49 /   0   0   0   0
Mayhill                  73  51  70  39 /   0   0   0   0
Mescalero                72  47  69  38 /   0   0   0   0
Timberon                 70  45  66  39 /   0   0   0   0
Winston                  76  44  73  36 /   0   0   0   0
Hillsboro                83  51  79  44 /   0   0   0   0
Spaceport                84  53  81  46 /   0   0   0   0
Lake Roberts             75  42  70  36 /   0   0   0   0
Hurley                   82  50  76  45 /   0   0   0   0
Cliff                    85  45  79  41 /   0   0   0   0
Mule Creek               79  47  73  44 /   0   0   0   0
Faywood                  81  53  75  46 /   0   0   0   0
Animas                   87  53  82  49 /   0   0   0   0
Hachita                  85  55  81  50 /   0   0   0   0
Antelope Wells           85  55  81  50 /   0   0   0   0
Cloverdale               80  52  76  49 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...Wind Advisory from 9 PM this evening to 8 PM MDT Thursday for
     NMZ414>417.

&&

FORECASTER...14-Bird
Hazardous weather outlook, Oct 11, 3:59 AM MDT, 9 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
359 AM MDT Wed Oct 11 2023

NMZ401-403>411-425>429-TXZ418>424-121000-
Upper Gila River Valley-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Grant County/Silver City Area-
Southern Gila Region Highlands/Black Range-
West Central Tularosa Basin/White Sands-
East Central Tularosa Basin/Alamogordo-Southeast Tularosa Basin-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
359 AM MDT Wed Oct 11 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight...

Breezy to windy conditions this afternoon and tonight. Gusty winds
may lead to difficult driving conditions in north-south highways
for high profile vehicles. Loose and light outdoor objects may be
blown away too.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Breezy to windy conditions persist through Thursday evening. Otherwise,
no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ414>417-121000-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
359 AM MDT Wed Oct 11 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico.

.DAY ONE...Today and Tonight...

Windy to very windy conditions are expected this afternoon and
tonight. Strongest winds will be over the Sacramento Mountains and
Otero Mesa, with gusts up to 55 mph overnight into Thursday
morning. Strong winds will make driving difficult along mountain
highways and outdoor objects may be blown around.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Windy conditions persist through Thursday evening. Freezing
conditions are also possible on Friday and Saturday morning over
the highest elevations of the Sacramento Mountains including
Cloudcroft. Otherwise, no hazardous weather is expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However, reports of wind
damage are appreciated.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 1:12 PM MDTHigh Wind WarningEPZOtero26 hr

Nearby

Wind Advisories in New Mexico, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.